New Jersey, 2004

Damaging Wind in New Jersey, May 23, 2004

May 23, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down several large tree limbs and wires in Far Hills Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down several large tree limbs and wires in Far Hills Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 3:40 PM EST, 12 minutes earlier.

Area forecast discussion, May 23, 3:40 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT SUN MAY 23 2004

.SHORT TERM...

MORE UNSTABLE AMS TDA VS YDA HAS LED TO TSTMS FIRING OVER THE NRN
PART OF OUR FA AND A FEW TO OUR WEST. THE INSTBY IS S OF THE E-W
FNTRL BNDRY WHICH REMAINS ACRS SRN NY STATE. SO FAR THE ACTVTY IS
NOT TOO WELL ORGANIZED BUT EXPECT IT WILL CONTINUE WELL INTO THE
EVENING HOURS. A MORE ORGANIZED MCS COULD EVENTUALLY DVLP OR MOVE IN
FROM THE W.

EXPECT MORE TSTM ACTVTY ON MON AS THE SHRTWV TROF NOW OVER THE NRN
PLAINS MOVES EWD AND PASSED BY TO OUR N. THE ASSOCD SFC LOW AND FNTL
BNDRY ARE FCST TO MOVE THRU IN THE AFTN AND EVE WHICH WILL PROVIDED
ENHANCED LOW-LVL CNVGNC. INSTBY SHOULD BE SIMILAR TO TDA.

SINCE YDA THE ETA HAS COME MORE IN LINE WITH THE GFS IN PUSHING THE
COLD FRONT PAST OUR AREA MON NIGHT. SFC WINDS BEHIND THE FRONT ARE
FCST TO EVENTUALLY BECOMEM SELY BUT THIS WILL BRING COOLER AND MORE
STABLE AIR OFF THE ATLANTIC FOR TUE.  THUS HAVE REMOVED MENTION OF
PRECIP FOR TUE.

MOISTURE BEGINS TO RETURN OVERNIGHT TUE...THUS SHRA/TSRA ARE AGAIN
POSSIBLE FOR WED. A STRG UPPER LVL TROF AND ASSOCD CDFNT ARE FCST TO
MOVE THRU WED AFTN/EVE.  UPPER LVL WIND A PROGD TO BE STGR ATTM
TIME...HENCE SOME TSTMS COULD BE SEVERE.

&&

.LONG TERM...

EXPECT COOLER AND DRIER WX TO PERSIST BEHIND THE CDFTN FOR THU AND
FRI.  A SECONDARY CDFNT IS FCST TO MOVE THRU FROM THE N ON FRI BUT
AMS AHD OF THE FNT WILL NOT BE VERY FVRBL FOR SHRA.  A DISTURBANCE
IS FCST BY THE GFS TO MOVE BY ON SAT...BUT THIS FEATURE TRACES BACK
TO A CUTOFF LOW OFF SRN CA SO CONFIDENCE IS NOT HIGH...ESPECIALLY ON
TIMING AT THE DAY 6 RANGE.  HAVE KEPT JUST A MINIMAL CHC FOR PRECIP
IN THE FCST FOR SAT.

&&

.MARINE...

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE
FORECAST PERIOD. S OR SW WINDS WILL PREVAIL THROUGH MONDAY. FRONTAL
BOUNDARY COMES DOWN MONDAY NIGHT WITH ASSOCIATED WIND SHIFT...BUT
WINDS SHOULD GO BACK TO S OR SW TUESDAY AS A STRONGER COLD FRONT
APPROACHES FROM THE W. THAT FRONT WILL CROSS THE MARINE AREA
WEDNESDAY NIGHT...AND WINDS WILL SHIFT TO THE NORTHWEST. WINDS WILL
SHIFT AGAIN BACK TO THE S AND SW THU NIGHT INTO FRI.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OUTSIDE ANY THUNDERSTORM ACTIVITY INTO
THE EVENING.  THUNDERSTORM PROBABILITY EXPECTED TO BE LESS THAN 50
PERCENT AT ALL TAF LOCATIONS.  FOG DEVELOPMENT EXPECTED TO BE RATHER
LIMITED TONIGHT...REMAINING VFR AT MOST LOCATIONS.  FAVORED FOG
LOCATIONS...MIV AND RDG...WILL DROP TO MVFR CONDITIONS AFTER 08Z.
CONDITIONS THEN IMPROVE TO VFR AT ALL LOCATIONS BY 13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 62 82 55 72 / 70 40 20 10
ABE 67 86 60 78 / 60 40 20 10
RDG 67 86 62 79 / 50 40 20 20
PHL 70 91 65 82 / 40 30 20 10
12N 65 85 57 75 / 60 40 20 10
SMQ 67 87 61 78 / 60 40 20 10
TTN 69 88 62 79 / 50 40 20 10
MIV 69 90 64 79 / 40 30 30 10
N55 66 80 63 76 / 40 30 30 10
ACY 67 89 63 78 / 40 30 30 10
ILG 70 90 64 80 / 40 30 20 20
DOV 70 88 64 80 / 30 30 30 20
GED 70 91 65 82 / 30 30 30 20
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

20/20
Hazardous weather outlook, May 23, 4:17 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EDT SUN MAY 23 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
517 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, IN URBANIZED
AREAS AROUND PHILADELPHIA, THE ELDERLY, THE VERY YOUNG AND THE INFIRM
MAY BE AT RISK IF EXPOSED TO TODAYS VERY WARM AND HUMID CONDITIONS
FOR ANY LENGTH OF TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, May 23, 11:59 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT SUN MAY 23 2004

NJZ001-007>010-PAZ054-055-060>062-240300-
BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-
NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
1259 PM EDT SUN MAY 23 2004

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION DURING
THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT.  THE MAIN SEVERE
WEATHER CONCERN IS STRONG DAMAGING WINDS.  ANY THUNDERSTORMS WHICH
DEVELOP WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.
IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...THEN YOU ARE AT RISK OF
GETTING STRUCK BY LIGHTNING.  SEEK SHELTER UNTIL THE STORMS PASS.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

DEZ001-NJZ015-017>019-PAZ067>071-240300-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-
1259 PM EDT SUN MAY 23 2004

A SOUTHWESTERLY FLOW OF WARM AND HUMID AIR WILL CONTINUE THROUGH
MONDAY. AS A RESULT, HEAT INDEX VALUES THIS AFTERNOON AND MONDAY ARE
EXPECTED TO TOP OUT BETWEEN 95 AND 98 DEGREES, ESPECIALLY IN THE
URBAN AREAS IN AND AROUND PHILADELPHIA. A COLD FRONT IS EXPECTED TO
CROSS THE AREA MONDAY NIGHT, WHICH WILL BRING SOME RELIEF, FIRST IN
THE FORM OF SHOWERS AND THUNDERSTORMS LATE MONDAY, THEN IN THE FORM
OF SLIGHTLY COOLER TEMPERATURES ON TUESDAY.

IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY OR MONDAY, TRY
TO PACE YOURSELF TO AVOID HEAT RELATED STRESS. DRINK PLENTY OF
LIQUIDS BEFORE, DURING AND AFTER COMPLETEION OF YOUR ACTIVITIES. TRY
TO MAKE A HABIT OUT OF POSTPONING STRENUOUS ACTIVITY UNTIL THE COOLER
PARTS OF THE DAY. SPEND MORE TIME IN AIR CONDITIONED PLACES AND DO
NOT FORGET TO KEEP YOUR PETS COOL.

SZATKOWSKI

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
May 23, 3:52 PM EST
Where
Somerset County, Far Hills
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -74.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398874.